Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 58, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2001, 8:45 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It was in force for 75 min. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 2001, 8:45 PM CDT (01:45 UTC)
- Expired
- Jun 11, 2001, 10:00 PM CDT
- In force
- 75 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:00 PM CDT | Hail 0.75 | Galesville, WI | |
| Jun 11, 9:00 PM CDT | Thunderstorm Wind 54 E | Mindoro, WI | |
| Jun 11, 9:00 PM CDT | Hail 0.75 | Galesville, WI | |
| Jun 11, 9:10 PM CDT | Hail 0.75 | Onalaska, WI | |
| Jun 11, 9:12 PM CDT | Hail 0.75 | Onalaska, WI | |
| Jun 11, 9:14 PM CDT | Hail 1 | Onalaska, WI | |
| Jun 11, 9:18 PM CDT | Hail 1.25 | Holmen, WI | |
| Jun 11, 9:18 PM CDT | Hail 0.75 | West Salem, WI | |
| Jun 11, 9:20 PM CDT | Hail 2.5 | La Crosse, WI | |
| Jun 11, 9:25 PM CDT | Hail 1 | La Crosse, WI | |
| Jun 11, 9:30 PM CDT | Hail 1.25 | Barre Mills, WI | |
| Jun 11, 9:30 PM CDT | Hail 0.88 | St Joseph, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1964 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 120145 SVRLSE WIC063-121-120300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 945 PM CDT MON JUN 11 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN SOUTHERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 1000 PM CDT. * AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES SOUTHEAST OF ARCADIA TO 9 MILES SOUTHEAST OF WINONA...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR BRICE PRAIRIE...AND HOLMEN AT 905 PM CDT... NEAR ONALASKA AT 920 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWESTERN WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:05 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 11, 3:05 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT MON JUN 11 2001 ...SEVERE WEATHER OUTBREAK LIKELY THIS EVENING ACROSS THE AREA... MAIN CONCERN THIS AFTERNOON CONTINUES TO DEAL WITH THE SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING. OTHER CONCERNS WITH THIS PACKAGE IS THE WARM FRONTAL POSITION ON TUESDAY AND TUESDAY NIGHT...AND THE LOCATION OF THE COLD FRONT ON THURSDAY. AT 19Z...A SURFACE WARM FRONT WAS LOCATED FROM MOLINE ILLINOIS... TO JUST SOUTH OF DECORAH IOWA...TO A DEEPENING LOW PRESSURE SYSTEM OVER WATERTOWN SOUTH DAKOTA. SOUTH OF THIS FRONT...TEMPERATURES HAVE CLIMBED INTO THE MIDDLE 90S WITH DEW POINTS IN THE LOWER TO MIDDLE 70S. THIS HAS RESULTED IN A VERY UNSTABLE ATMOSPHERE IS CAPES ABOVE 5000 J/KG AND LIFTED INDICES AS LOW AS -11. DUE TO A WARM AIR MASS BETWEEN 850 MB AND 700 MB...THIS AREA HAS REMAINED CAPPED THIS AFTERNOON...BUT AS THE STRONG UPPER LEVEL SHORT WAVE MOVED INTO THE EASTERN DAKOTAS...LAPS HAS SHOWN THE CONVECTIVE INHIBITION HAS DECREASED TO BELOW 50 J/KG. FURTHER EROSION IS EXPECTED THIS AFTERNOON AND EVENING...DUE TO THE LIFTING ASSOCIATED WITH THIS SHORT WAVE. TO THE NORTH OF THIS WARM FRONT...TEMPERATURES ARE IN THE 80S WITH DEW POINTS IN THE MIDDLE 60S. WITH A SOUTHEAST SURFACE WIND NORTH OF THIS FRONT AND SOUTHWEST TO WEST WINDS ALOFT... HELICITY VALUES WILL INCREASE ABOVE 300. AS A RESULT...TORNADOES LOOK TO BE A POSSIBILITY ALONG THE WARM FRONT. WITH THE SHEAR PROFILES AND THE AMOUNT OF INSTABILITY SOUTH OF THE WARM FRONT... THE THUNDERSTORMS WILL LIKELY INITIATE AS A SUPERCELLS. AS TIME PROGRESSES INTO THE EVENING...THERE IS SOME EVIDENCE VIA THE SOUNDINGS...WEAK MID LEVEL STORM RELATIVE FLOW AND STRONG PRESSURE FALLS...THAT THE STORMS SHOULD EVOLVE INTO AN ASYMMETRIC SQUALL LINE. ALSO...THE SOUTHERN PORTION OF THE FRONT MAY ELONGATE ITSELF FAVORABLE FOR HEAVY RAINFALL ACROSS IOWA. WITH THE MODELS SHOWING THAT 50 TO 60 KNOT 850 MB WINDS WILL BE DEVELOPING OVER NEBRASKA LATE TONIGHT. AS A RESULT...I EXPECT A MCS TO DEVELOP OVER NEBRASKA TONIGHT AND MOVE ALONG THE WARM FRONT. THE MODELS INDICATE THAT THIS SYSTEM WILL LIKELY MOVE SOUTH OF OUR AREA...BUT WE WILL TO WATCH THIS CLOSELY TONIGHT. ON TUESDAY AND TUESDAY NIGHT...THE FRONT THAT GOES THROUGH US TONIGHT WILL RETURN NORTH AS A WARM FRONT. THE MODELS HAVE DIFFERING OPINIONS ON HOW FAR NORTH THIS WARM FRONT WILL GET DURING THE DAY TUESDAY. THE AVIATION IS THE MOST AGGRESSIVE WITH THIS FRONT. MEANWHILE...THE ETA IS THE SLOWEST. WITH THE OUTFLOW FROM THE CONVECTION THIS EVENING FORCING THE FRONT SOUTH INTO CENTRAL IOWA...I PREFER THE SLOWER ETA SOLUTION. THE ETA MODEL SHOWS THAT THE 850 MB WINDS WILL BE INCREASING DURING THE AFTERNOON AND NIGHT...SO WE WILL HAVE TO WATCH OUT FOR ELEVATED SEVERE STORMS. FROM WEDNESDAY THROUGH THURSDAY...THE MODELS SHOW THAT A COLD FRONT WILL BE MOVING SLOWLY EAST ACROSS THE UPPER MISSISSIPPI VALLEY. IN ADDITION...UPPER LEVEL SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL BE MOVING ALOFT. THESE SHORT WAVES WILL PRODUCE THE LIFT FOR THUNDERSTORM DEVELOPMENT. THE EXACT TIMING OF THE SYSTEM IS IN QUESTION RIGHT NOW...BECAUSE THE MODELS HAVE BEEN SHOWING THIS SYSTEM SLOWING DOWN. .LSE...NONE. BOYNE
In the hours before
Local storm report, Jun 11, 7:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... R
0733 PM NELSON WI .75 INCH HAIL
06/11/01 BUFFALO REPORTED BY SHERIFF
GLLocal storm report, Jun 11, 7:42 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM MILLVILLE MN .75 INCH HAIL
06/11/01 WABASHA REPORTED BY SPOTTERS
0738 PM 5 W SPENCER WI 70 MPH WIND GUST
06/11/01 CLARK REPORTED BY HAM RADIO
OPERATOR
GLLocal storm report, Jun 11, 7:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM HIXTON WI 75 MPH WIND GUST
06/11/01 JACKSON CONSIDERABLE TREE DAMAGE
REPORTED BY SPOTTER h
0752 PM BUFFALO CITY WI 1 INCH HAIL
06/11/01 BUFFALO REPORTED BY SHERIFF
GLSpecial weather statement, Jun 11, 8:24 PM CDT, 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-120230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 824 PM CDT MON JUN 11 2001 ...TORNADO WATCH NUMBER 397 THAT WAS EFFECT FOR SOUTHEAST MINNESOTA AND MUCH OF WESTERN WISCONSIN UNTIL 8 PM HAS EXPIRED... ...TORNADO WATCH NUMBER 400 IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WISCONSIN REMAINS IN EFFECT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA UNTIL 2 AM... THE FIRST LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED INTO CENTRAL WISCONSIN AND FAR SOUTHEAST MINNESOTA. THUS THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 8 PM FOR SOUTHEAST MINNESOTA AND MUCH OF WESTERN WISCONSIN WAS ALLOWED TO EXPIRE. THE STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE INTO CENTRAL AND SOUTHWEST WISCONSIN...WHERE A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. IF A WARNING IS ISSUED FOR YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER IMMEDIATELY. THE STORMS MOVING THROUGH HAVE A HISTORY OF LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST MINNESOTA AND ALL OF NORTHEAST IOWA UNTIL 2 AM THIS MORNING. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA INTO NORTHEAST IOWA. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. RRS
Local storm report, Jun 11, 8:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM 1 N ALTURA MN .88 INCH HAIL
06/11/01 WINONA REPORTED BY SPOTTER
0804 PM ALTURA MN 1 INCH HAIL
06/11/01 WINONA REPORTED BY SHERIFF
0813 PM STOCKTON MN .88 INCH HAIL
06/11/01 WINONA REPORTED BY HAM RADIO
OPERATOR
0814 PM NEW AMSTERDAM WI 58 MPH WIND GUST
06/11/01 LA CROSSE REPORTED HAM RADIO OPERATOR
0815 PM 2 NE CHATFIELD MN 1.25 INCH HAIL
06/11/01 OLMSTED REPORTED BY SPOTTER
0817 PM 3 E WINONA MN .88 INCH HAIL
06/11/01 WINONA REPORTED BY SHERIFF
0818 PM 8 N TOMAH WI 60 MPH WIND GUST
06/11/01 MONROE REPORTED BY SHERIFF
0820 PM UTICA MN 1 INCH HAIL
06/11/01 WINONA REPORTED BY HAM RADIO
OPERATOR
0820 PM 1 S ST CHARLES MN .75 INCH HAIL
06/11/01 WINONA REPORTED BY HAM RADIO
OPERATOR
0822 PM SPARTA WI 60 MPH WIND GUST
06/11/01 MONROE POWER LINES AND TREES DOWN
0826 PM WINONA MN 1 INCH HAIL
06/11/01 WINONA REPORTED BY SHERIFF
0826 PM LEWISTON MN 1.25 INCH HAIL
06/11/01 WINONA REPORTED BY SHERIFF
0827 PM WINONA MN 2 INCH HAIL
06/11/01 WINONA REPORTED AT THE EMERGENCY
OPERATIONS CENTER
GLLocal storm report, Jun 11, 8:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0824 PM SPARTA WI 62 MPH WIND GUST
06/11/01 MONROE REPORTED BY SHERIFF
0838 PM STOCKTON MN 1 INCH HAIL
06/11/01 WINONA SPOTTER REPORT
GLThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:28 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 47 min |
| Jun 11, 7:30 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 30 min |
| Jun 11, 7:34 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 56 min |
| Jun 11, 7:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 59 min |
| Jun 11, 8:09 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau, Monroe | 36 min |
| Jun 11, 8:14 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Jun 11, 9:27 PM CDT | Severe Thunderstorm Warning | ARX | Monroe, Vernon | 63 min |
| Jun 11, 10:26 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 64 min |
| Jun 11, 10:29 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 61 min |
| Jun 11, 11:30 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jun 11, 11:30 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 60 min |
| Jun 12, 1:54 AM CDT | Severe Thunderstorm Warning | ARX | Crawford | 66 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.